Indiana, 2015

Flooding in Indiana, June 20, 2015

June 20, 2015 · NWS IND · 2 events in 2 counties and zones

The remnants of Tropical Storm Bill tracked through the Ohio Valley bringing 3 to nearly 8 inches of rain on the 19th and early on the 20th to previously dry southern Indiana. This resulted in flooding and even flash flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The remnants of Tropical Storm Bill tracked through the Ohio Valley bringing 3 to nearly 8 inches of rain on the 19th and early on the 20th to previously dry southern Indiana. This resulted in flooding and even flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 20, 6:20 AM EST, 40 minutes earlier.

Area forecast discussion, Jun 20, 6:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 AM EDT SAT JUN 20 2015

.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 430 AM EDT SAT JUN 20 2015

A REMNANT TROPICAL SYSTEM WILL MOVE OFF TO THE EAST TODAY. A FRONTAL
SYSTEM WILL MOVE INTO THE AREA ON SUNDAY AND LINGER INTO NEXT
WEEK...RESULTING IN PERIODIC THUNDERSTORM CHANCES.

&&

.NEAR TERM /TODAY/...
ISSUED AT 325 AM EDT SAT JUN 20 2015

SURFACE ANALYSIS INDICATES REMNANT TROPICAL SYSTEM IS LOCATED NEAR
KEVV...WITH MODEL DATA SUGGESTING WHAT IS LEFT OF THE CIRCULATION
WILL BE NEAR KCVG BY 201800Z. RADAR CURRENTLY INDICATES A LARGE RAIN
SHIELD ASSOCIATED WITH THE TROPICAL SYSTEM OVER THE FAR SOUTHERN
ZONES. APPEARS THE BEST LIFT WILL SKIRT THE SOUTHERN/SOUTHEASTERN
ZONES THROUGH ABOUT MIDDAY TODAY...SO WILL CONTINUE WITH HIGH POPS
IN THOSE AREA UNTIL MIDDAY...TAPERING OFF TO CHANCE POPS FARTHER
NORTHWEST. HEAVY RAIN THREAT WILL CONTINUE OVER THE SOUTH/SOUTHEAST
ZONES THROUGH THE MORNING HOURS. PRECIPITATION EXPECTED TO DIMINISH
BY AFTERNOON AS THE SYSTEM CONTINUES TO PUSH OFF TO THE EAST.

WILL CONTINUE THE FLASH FLOOD WATCH AS IS FOR NOW...ALTHOUGH THE
THREAT FOR HEAVY RAIN LOOKS LIKE IT SHOULD BE ABOUT OVER BY
AFTERNOON.

LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR TODAY LOOK
REASONABLE...SO ONLY MINOR ADJUSTMENTS PLANNED.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ISSUED AT 325 AM EDT SAT JUN 20 2015

TAIL END OF UPPER WAVE CURRENTLY MOVING THROUGH THE NORTHERN PLAINS
IS EXPECTED TO SAG SOUTHEAST TOWARDS THE LOCAL AREA DURING THE EARLY
MORNING HOURS OF SUNDAY. THERE IS A POTENTIAL FOR CONVECTION
ASSOCIATED WITH THIS FEATURE TO SNEAK INTO THE AREA LATE TONIGHT.
WILL GO WITH CHANCE POPS ALL AREAS FOR LATE TONIGHT...WITH THE
HIGHEST POPS OVER THE NORTHWEST ZONES.

BY SUNDAY AFTERNOON...MODEL DATA INDICATE A COLD FRONT WILL BEGIN
MOVING INTO THE AREA. STEEP LAPSE RATES AND SUFFICIENT DEEP LAYER
SHEAR SUGGEST AN ORGANIZED SEVERE THREAT IS POSSIBLE WITH THE FRONT.
WILL GO WITH CHANCE POPS ON SUNDAY.

FRONT MAY SAG FAR ENOUGH TO THE SOUTH SUNDAY NIGHT FOR A TEMPORARY
LULL IN THE THUNDERSTORM THREAT...BUT WILL KEEP SOME SMALL CHANCE
POPS GOING SUNDAY NIGHT IN CASE FRONT ENDS UP BEING SLOWER.

APPEARS FRONT WILL BEGIN DRIFTING BACK TO THE NORTH DURING MONDAY
AND MONDAY NIGHT. WILL GO WITH CHANCE POPS FOR BOTH MONDAY AND
MONDAY NIGHT.

BASED ON PROGGED LOW LEVEL THICKNESSES...APPEARS THE GFS MOS
TEMPERATURE GUIDANCE IN THE LATER PERIODS LOOKS OK AT THIS POINT IN
TIME.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ISSUED AT 335 AM EDT SAT JUN 20 2015

ACTIVE WEATHER WILL CONTINUE AS A FRONTAL SYSTEM MEANDERS ACROSS OUR
AREA.  A FLAT UPPER RIDGE ACROSS THE SOUTHERN U.S. EARLY ON WILL
RETROGRADE INTO THE WESTERN U.S. BY DAY 7.  THIS MAY RESULT IN
COOLER AND LESS STORMY WEATHER BY NEXT WEEKEND.

MODELS ARE CLOSE ENOUGH THAT THE SUPERBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.  WENT CHANCE POPS MOST PERIODS...BUT WITH
SLIGHT CHANCE POPS ACROSS OUR SOUTH WEDNESDAY.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THURSDAY...THEN
COOLING A LITTLE BY DAY 7 AND EVEN A LITTLE MORE NEXT WEEKEND.

&&

.AVIATION /DISCUSSION FOR 201200Z TAF ISSUANCE/...
ISSUED AT 720 AM EDT SAT JUN 20 2015

WIDESPREAD MVFR OR IFR CEILINGS THIS MORNING. OTHERWISE MOSTLY VFR
REST OF THE PERIOD...OUTSIDE OF ANY THUNDERSTORM.

AREA OF LOW PRESSURE OVER SOUTHEAST INDIANA WILL MOVE ON TO THE EAST
AND AREA OF RAIN ACROSS SOUTHERN AND EAST CENTRAL INDIANA SHOULD END
LATER THIS MORNING. WEATHER WILL BE RELATIVELY QUIET LATER TODAY AS
WE WILL BE BETWEEN SYSTEMS. WOULD NOT RULE OUT AN ISOLATED SHOWER
OR THUNDERSHOWER BUT CHANCES ARE TOO LOW TO MENTION.

A LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL MOVE INTO THE
GREAT LAKES TONIGHT AND AN AREA OF THUNDERSTORMS OVER THE UPPER
MIDWEST WILL MOVE OUR WAY BY LATE EVENING. WILL MENTION VCTS AFTER
03Z AT KLAF AND 05Z-06Z ELSEWHERE AS THUNDERSTORM CHANCES BECOME
BETTER.

NORTHEAST WINDS 5 TO 10 KNOTS WILL BECOME NORTHWEST THIS AFTERNOON
AND SOUTHWEST TONIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR INZ060>065-067>072.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM...JH
AVIATION...JH

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 20, 4:32 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 AM EDT SAT JUN 20 2015

INZ021-028>031-035>049-051>057-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
532 AM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE TODAY AND
TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER A
FEW STORMS MAY CONTAIN GUSTY WIND AND SMALL HAIL LATE TONIGHT.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF BIG RACCOON...BIG
WALNUT...AND WILDCAT CREEKS...AS WELL AS THE WHITE...EAST FORK OF
THE WHITE...EEL...TIPPECANOE...AND WABASH RIVERS.

HAZARDS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL...AND LOCALIZED VISIBILITY REDUCTIONS DUE TO BRIEF HEAVY RAIN.

RIVER FLOODING AFFECTING RESIDENTIAL AREAS...ROADS...AND
AGRICULTURAL LAND NEAR RIVERS AND CREEKS.

TIMING: THUNDERSTORM ACTIVITY THROUGHOUT THE DAY...AND AFTER
MIDNIGHT TONIGHT.

RIVER FLOODING ONGOING.

DISCUSSION: THE REMNANTS OF A TROPICAL SYSTEM WILL BE MOVING EAST
OF THE AREA BY THIS AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE
WITH THIS TROPICAL SYSTEM. A COLD FRONT WILL APPROACH THE AREA
FROM THE NORTHWEST LATE TONIGHT...RESULTING IN ADDITIONAL CHANCES
FOR THUNDERSTORMS AT THAT TIME. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE THROUGHOUT THE PERIOD.
PRESENT INDICATIONS ARE THAT SEVERE STORMS WILL BE POSSIBLE BOTH
SUNDAY AND MONDAY...WITH THE GREATER THREAT ON SUNDAY. DAMAGING
WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN
APPEAR TO BE THE MAIN THREATS AT THIS TIME.

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH NEXT WEEK ALONG
PORTIONS OF BIG RACCOON...BIG WALNUT...AND WILDCAT CREEKS...AS
WELL AS THE WHITE...EAST FORK OF THE WHITE...EEL...TIPPECANOE...AND
WABASH RIVERS.

DISCUSSION: A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
SUNDAY. THIS FRONT WILL LINGER IN THE AREA THROUGHOUT MOST OF NEXT
WEEK...RESULTING IN PERIODIC CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS REGARDING THE SEVERE THREAT SUNDAY AND MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-211000-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
532 AM EDT SAT JUN 20 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TODAY AND
TONIGHT. HEAVY RAINFALL...WHICH MAY RESULT IN FLASH FLOODING...IS
ALSO POSSIBLE THIS MORNING. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER A FEW STORMS MAY CONTAIN GUSTY WIND AND SMALL HAIL
LATE TONIGHT.

RIVER FLOODING IS EXPECTED ALONG PORTIONS OF BIG RACCOON...BIG
WALNUT...AND WILDCAT CREEKS...AS WELL AS THE WHITE...EAST FORK OF
THE WHITE...EEL...TIPPECANOE...AND WABASH RIVERS.

HAZARDS: HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING...CLOUD
TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL...AND LOCALIZED
VISIBILITY REDUCTIONS DUE TO BRIEF HEAVY RAIN.

RIVER FLOODING AFFECTING RESIDENTIAL AREAS...ROADS...AND AGRICULTURAL
LAND NEAR RIVERS AND CREEKS.

TIMING: HEAVY RAINFALL THROUGHOUT THE MORNING HOURS TODAY. THUNDERSTORM
ACTIVITY THROUGHOUT THE DAY...AND AFTER MIDNIGHT TONIGHT.

RIVER FLOODING ONGOING.

DISCUSSION: THE REMNANTS OF A TROPICAL SYSTEM WILL BE MOVING EAST
OF THE AREA BY THIS AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE
WITH THIS TROPICAL SYSTEM...ALONG WITH HEAVY RAINFALL. THE THREAT
FOR HEAVY RAINFALL IS EXPECTED TO DIMINISH BY THIS AFTERNOON. A
COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST LATE
TONIGHT...RESULTING IN ADDITIONAL CHANCES FOR THUNDERSTORMS AT
THAT TIME. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE
STRONGER STORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE THROUGHOUT THE PERIOD.
PRESENT INDICATIONS ARE THAT SEVERE STORMS WILL BE POSSIBLE BOTH
SUNDAY AND MONDAY...WITH THE GREATER THREAT ON SUNDAY. DAMAGING
WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN
APPEAR TO BE THE MAIN THREATS AT THIS TIME.

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH NEXT WEEK ALONG
PORTIONS OF BIG RACCOON...BIG WALNUT...AND WILDCAT CREEKS...AS
WELL AS THE WHITE...EAST FORK OF THE WHITE...EEL...TIPPECANOE...AND
WABASH RIVERS.

DISCUSSION: A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
SUNDAY. THIS FRONT WILL LINGER IN THE AREA THROUGHOUT MOST OF NEXT
WEEK...RESULTING IN PERIODIC CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS REGARDING THE SEVERE THREAT SUNDAY AND MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

In the hours before

Local storm report, Jun 20, 6:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
746 AM EDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 N WILLIAMS            38.83N  86.65W
06/20/2015  M3.03 INCH       LAWRENCE           IN   COCORAHS

            24 HOUR TOTAL

0645 AM     HEAVY RAIN       3 SSW HARRODSBURG       38.97N  86.56W
06/20/2015  M3.52 INCH       LAWRENCE           IN   COCORAHS

0700 AM     HEAVY RAIN       1 S PLAINVILLE          38.78N  87.16W
06/20/2015  M6.77 INCH       DAVIESS            IN   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       BICKNELL                38.78N  87.32W
06/20/2015  M4.90 INCH       KNOX               IN   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       6 N WAYMANSVILLE        39.14N  86.05W
06/20/2015  M3.66 INCH       BARTHOLOMEW        IN   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       3 ENE OOLITIC           38.91N  86.48W
06/20/2015  M3.68 INCH       LAWRENCE           IN   COCORAHS

            24 HOUR TOTAL

&&

50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Daviess

When
June 20, 7:00 AM EST to 9:00 AM EST
Where
Daviess County, 0.47 mi W of Elnora to 0.51 mi W of Elnora
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
COOP Observer
Coordinates
38.869, -87.089

Significant flooding had limited access to a property due to heavy rainfall.

Flood, Lawrence

When
June 20, 10:31 AM EST to 12:30 PM EST
Where
Lawrence County, 0.53 mi NW of Williams to 0.48 mi NW of Williams
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
COOP Observer
Coordinates
38.805, -86.638

Water was over State Route 450, east of Williams, due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589668, 589675.